Alert archive / Missouri / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 324, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 3, 2024, 4:25 PM CDT for Texas County, Missouri. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 3, 2024, 4:25 PM CDT (21:25 UTC)
- Expired
- Jul 3, 2024, 5:00 PM CDT
- In force
- 35 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Texas County, MO
The radar
The Springfield radar (KSGF), 127 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2090 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 893 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 252 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 12.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:01 PM CDT, 1 hour 24 minutes earlier. Its key messages:
- Heat and humidity persist into Thursday with afternoon heat index values of 95 to 110. The highest heat index values and threat for heat related illnesses will be across southern Missouri.
- Several rounds of thunderstorms will be possible from today through Thursday night. There is a slight risk (2 of 5) for severe storms both today and Thursday with the main risk for damaging wind gusts.
- High moisture content over the area will lead to very efficient rain producing storms and the potential of localized flooding and flash flooding.
- Slightly cooler temperatures and drier from Friday afternoon into Saturday.
Area forecast discussion, Jul 3, 3:01 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
301 PM CDT Wed Jul 3 2024
.KEY MESSAGES...
- Heat and humidity persist into Thursday with afternoon heat
index values of 95 to 110. The highest heat index values and
threat for heat related illnesses will be across southern
Missouri.
- Several rounds of thunderstorms will be possible from today
through Thursday night. There is a slight risk (2 of 5) for
severe storms both today and Thursday with the main risk for
damaging wind gusts.
- High moisture content over the area will lead to very
efficient rain producing storms and the potential of localized
flooding and flash flooding.
- Slightly cooler temperatures and drier from Friday afternoon
into Saturday.
&&
.SHORT TERM /THROUGH THURSDAY/...
Issued at 248 PM CDT Wed Jul 3 2024
Upper air analysis shows an upper-level high located over the
southeastern U.S. An upper-level trough is located over Ontario,
while a shortwave is located over the Rockies, moving east-
southeast. At the surface, a northeast-southwest oriented cold front
is moving slowly southeast. Convective initiation has begun in our
southeast CWA where moist, humid air is in front of the cold front.
A wider area of lighter rain is moving northeast out of southeast
Kansas.
Today, cloud cover over much of the area should limit highs to the
upper 80s and low 90s. The exception to this of course is where
there are no clouds, where highs instead reach the mid 90s. With
dewpoints in the low to mid 70s, it will be hot and humid. A heat
advisory is in effect until 8 PM for these areas, although heat
indices likely will not reach as high as previously forecasted, as
moist air is beginning to be advected northward.
Thunderstorms are expected today. The Storm Prediction Center has us
in a slight risk (Level 2 of 5) for severe weather. With MLCAPE
between 2500-3750 J/kg, ample instability and humidity exist for
severe storms for areas currently free of clouds. Shear on the other
hand is on the low end, with values of 0-6 km shear from 25-35 knots
for the afternoon. CAMs show scattered development along the cold
front, which we are currently observing. Some other models, though a
lower number, strengthen incoming showers from northeast Oklahoma
and southeast Kansas and strengthen them further. Regardless, the
environment supports scattered damaging winds and locally heavy
rainfall as the main hazards of these storms through the evening.
More thunderstorms are expected tonight. As the low-level jet
develops overnight, our area will be in the right-entrance
region of the jet. This will provide ample tropospheric lift for
storms to develop. Precipitable water vapor values of greater
than 2" are prevalent across Missouri, approaching the 99th
percentile, so significantly above our average climatology. This
has the potential to result in torrential rainfall late tonight
into Thursday morning as mutiple rounds of thunderstorms move
through tonight. We are currently forecasting widespread areas
of 2-3" of rainfall, with the potential for localized pockets of
up to 6" of rainfall. A Flash Flood Watch has been issued for
the northern half of our CWA from 7 PM tonight through late
Thursday night because of this risk.
Moving to Thursday, some convection from the previous night may be
left over. The extent of remaining convection and cloud cover
will greatly influence what we get here on Thursday. Beginning
with heat, heat headlines may be possible in our southern
counties depending on how clouds clear. Both high-resolution
ensembles and the NBM give wide spreads in high temperatures
tomorrow (i.e at Branson, 25th percentile NBM gives 87, while
75th gives 94). The HREF gives 10-30% chances of exceeding heat
indices of 105 by the Arkansas border. More clarity on the exact
temperatures tomorrow should come as confidence in the forecast
improves.
Thunderstorm chances also depend on clearing tomorrow. The Storm
Prediction Center has our entire CWA in a slight risk (Level 2 of 5)
tomorrow. Depending on how early storms and clouds clear in the
morning affects destabilization, with greater destabilization
occurring in areas of greater heating. Storms will grow along a
surface cold front which will move southeast in the afternoon.
Values of shear and instability are high enough to support organized
storm modes before the thunderstorms grow upscale. Damaging wind
gusts, hail, and heavy rainfall are the primary hazards with these
storms, although some of the stronger storms which develop also pose
an isolated hail risk.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Issued at 248 PM CDT Wed Jul 3 2024
Looking into the long term, colder and drier air will move in behind
the front that moves through on Thursday. Highs will reach the mid
to upper 80s, while dewpoints fall to the low 60s, finally providing
some relief from the heat and humidity. Precipitation and
thunderstorm chances return on Sunday and Monday, as a shortwave
trough moves over our area.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 111 PM CDT Wed Jul 3 2024
Two areas being monitored for the development of TSRA this
afternoon. First a high based band of showers will continue to
move east into southwest Missouri. Embedded thunder is expected
to develop during the course of the afternoon...potentially
impacting operations at KJLN and KSGF. Additional TSRA may
develop south of I-44 into Arkansas...with better chances east
of KBBG into south central MO.
Additional development will occur overnight as a cold front
advects southward...diminishing toward morning.
High based showers
&&
.CLIMATE...
Issued at 302 AM CDT Thu Jun 27 2024
Record High Temperatures:
July 3:
KSGF: 98/2011
KJLN: 100/2011
Record High Minimum Temperatures:
July 3:
KSGF: 77/2018
July 4:
KSGF: 78/1901
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch from 7 PM CDT this evening through late Thursday
night for KSZ073-097.
MO...Flood Watch from 7 PM CDT this evening through late Thursday
night for MOZ055>058-066>071-077>081-083-089.
Heat Advisory until 8 PM CDT this evening for MOZ082-091-092-
095>098-101>106.
&&
SHORT TERM...Kenny
LONG TERM...Kenny
AVIATION...Runnels
CLIMATE...NelsonHazardous weather outlook, Jul 3, 3:33 PM CDT, 52 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 333 PM CDT Wed Jul 3 2024 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-042045- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 333 PM CDT Wed Jul 3 2024 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Marginal hail risk. Slight thunderstorm wind damage risk. Limited lightning risk. Significant excessive heat risk. Limited excessive rainfall risk DISCUSSION... Thunderstorms are possible this afternoon. Some of the storms this afternoon may be strong to severe with damaging straight line winds the main severe weather risk. In addition to the severe weather risk, heavy rain will be likely with the storms that develop which may lead to a localized flooding risk. Heat and humidity will continue over the area today, with the highest heat index values over southern Missouri, where heat index values in the 100 to 110 degree range will be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The heat and humidity will linger through Thursday with some areas again getting heat index values in the 100 to 110 degree range. Highest heat index values are expected south of Interstate 44. Some lingering thunderstorms will be possible Thursday morning, but redevelopment is expected later in the day and into Thursday night. Some storms may be strong to severe with large hail and damaging straight line winds. Heavy rain and localized flooding will also be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Kenny
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 9:34 AM CDT | River Flood Watch | SGF | Cedar | 13 hr |
| Jul 3, 2:32 PM CDT | Flood Watch | SGF | Barton, Benton, Camden, Cedar, Dade, Dallas and 11 more | 36 hr |
| Jul 3, 4:20 PM CDT | Flash Flood Warning | SGF | Douglas, Howell, Ozark | 4 hr |
| Jul 3, 6:12 PM CDT | Severe Thunderstorm Warning | SGF | Ozark, Taney | 33 min |
| Jul 3, 6:37 PM CDT | Severe Thunderstorm Warning | SGF | Douglas | 23 min |
| Jul 3, 6:52 PM CDT | Special Weather Statement | SGF | Barry | 23 min |
| Jul 3, 6:59 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Webster, Wright | 31 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.